October  2019, 12(6): 1601-1621. doi: 10.3934/dcdss.2019109

Analysis of discretized parabolic problems modeling electrostatic micro-electromechanical systems

1. 

Université de La Rochelle, Laboratoire des Sciences de l'Ingénieur pour l'Environnement, UMR CNRS 7356, Avenue Michel Crépeau, F-17042 La Rochelle Cedex, France

2. 

Xiamen University, School of Mathematical Sciences, Fujian Provincial Key Laboratory of Mathematical Modeling, and High Performance Scientific Computing, Xiamen, Fujian, China

3. 

Université de Poitiers, Laboratoire de Mathématiques et Applications, UMR CNRS 7348, Boulevard Marie et Pierre Curie - Téléport 2, F-86962 Chasseneuil Futuroscope Cedex, France

* Corresponding author: Shuiran Peng

The work of this author is partialy supported by NSF of China (Grant numbers 11471274, 11421110001, 51661135011, and 91630204)

Received  November 2017 Revised  January 2018 Published  November 2018

Our aim in this paper is to study discretized parabolic problems modeling electrostatic micro-electromechanical systems (MEMS). In particular, we prove, both for semi-implicit and implicit semi-discrete schemes, that, under proper assumptions, the solutions are monotonically and pointwise convergent to the minimal solution to the corresponding elliptic partial differential equation. We also study the fully discretized semi-implicit scheme in one space dimension. We finally give numerical simulations which illustrate the behavior of the solutions both in one and two space dimensions.

Citation: Laurence Cherfils, Alain Miranville, Shuiran Peng, Chuanju Xu. Analysis of discretized parabolic problems modeling electrostatic micro-electromechanical systems. Discrete & Continuous Dynamical Systems - S, 2019, 12 (6) : 1601-1621. doi: 10.3934/dcdss.2019109
References:
[1]

E. L. Allgower and K. Georg, Continuation and path following, Acta Numerica, 2 (1993), 1-64.   Google Scholar

[2]

E. L. Allgower and K. Georg, Numerical Continuation Methods: An Introduction, Springer Series in Computational Mathematics, 13. Springer-Verlag, Berlin, 1990. doi: 10.1007/978-3-642-61257-2.  Google Scholar

[3]

J. Baranger and M. Duc-Jacquet, Matrices tridiagonales symétriques et matrices factorisables, Revue Française d'Informatique et de Recherche 0pérationnelle. Série Rouge, 5 (1971), 61-66.   Google Scholar

[4]

A. Ben-Israel, A Newton-Raphson method for the solution of systems of equations, Journal of Mathematical Analysis and Applications, 15 (1966), 243-252.  doi: 10.1016/0022-247X(66)90115-6.  Google Scholar

[5]

A. Ben-Israel and T. N. E. Greville, Generalized Inverses: Theory and Applications, Springer Science & Business Media, 2003.  Google Scholar

[6]

J. Bryzek, S. Roundy and B. Bircumshaw, et al, Marvelous MEMS, IEEE Circuits and Devices Magazine, 22 (2006), 8–28. Google Scholar

[7]

T. Cazenave, An Introduction to Semilinear Elliptic Equations, Editora do Instituto de Matem tica, Universidade Federal do Rio de Janeiro, Rio de Janeiro, 2006. Google Scholar

[8]

C. Cowan, P. Esposito and N. Ghoussoub, et al, The critical dimension for a fourth order elliptic problem with singular nonlinearity, Archive for Rational Mechanics and Analysis, 198 (2010), 763–787. doi: 10.1007/s00205-010-0367-x.  Google Scholar

[9]

P. Esposito, N. Ghoussoub and Y. Guo, Mathematical Analysis of Partial Differential Equations Modeling Electrostatic MEMS, American Mathematical Society, 2010. doi: 10.1090/cln/020.  Google Scholar

[10]

R. P. Feynman, There's plenty of room at the bottom, Engineering and Science, 23 (1960), 22-36.   Google Scholar

[11]

N. Ghoussoub and Y. Guo, On the partial differential equations of electrostatic MEMS devices: Stationary case, SIAM Journal on Mathematical Analysis, 38 (2007), 1423-1449.  doi: 10.1137/050647803.  Google Scholar

[12]

N. Ghoussoub and Y. Guo, On the partial differential equations of electrostatic MEMS devices Ⅱ: Dynamic case, NoDEA: Nonlinear Differential Equations and Applications, 15 (2008), 115-145.  doi: 10.1007/s00030-007-6004-1.  Google Scholar

[13]

G. H. Golub and C. F. Van Loan, Matrix Computations, JHU Press, 4$^{nd}$ edition, 2013.  Google Scholar

[14]

S. B. Gueye, The exact formulation of the inverse of the tridiagonal matrix for solving the 1D Poisson equation with the finite difference method, Journal of Electromagnetic Analysis and Applications, 6 (2014), 303-308.   Google Scholar

[15]

J. S. Guo, On the quenching behavior of the solution of a semilinear parabolic equation, Journal of Mathematical Analysis and Applications, 151 (1990), 58-79.  doi: 10.1016/0022-247X(90)90243-9.  Google Scholar

[16]

J. S. Guo, On the quenching rate estimate, Quarterly of Applied Mathematics, 49 (1991), 747-752.  doi: 10.1090/qam/1134750.  Google Scholar

[17]

Y. Guo, On the partial differential equations of electrostatic MEMS devices Ⅲ: Refined touchdown behavior, Journal of Differential Equations, 244 (2008), 2277-2309.  doi: 10.1016/j.jde.2008.02.005.  Google Scholar

[18]

Y. Guo, Global solutions of singular parabolic equations arising from electrostatic MEMS, Journal of Differential Equations, 245 (2008), 809-844.  doi: 10.1016/j.jde.2008.03.012.  Google Scholar

[19]

Y. GuoZ. Pan and M. J. Ward, Touchdown and pull-in voltage behavior of a MEMS device with varying dielectric properties, SIAM Journal on Applied Mathematics, 66 (2005), 309-338.  doi: 10.1137/040613391.  Google Scholar

[20]

T. Horiuchi and P. Kumlin, On the minimal solution for quasilinear degenerate elliptic equation and its blow-up, Journal of Mathematics of Kyoto University, 44 (2004), 381-439.  doi: 10.1215/kjm/1250283558.  Google Scholar

[21]

H. A. Levine, Advances in quenching, Nonlinear Diffusion Equations and Their Equilibrium States, Birkhäuser Boston, 7 (1992), 319-346.   Google Scholar

[22]

F. Lin and Y. Yang, Nonlinear non-local elliptic equation modelling electrostatic actuation, Proceedings of the Royal Society of London A: Mathematical, Physical and Engineering Sciences. The Royal Society, 463 (2007), 1323-1337.  doi: 10.1098/rspa.2007.1816.  Google Scholar

[23]

X. LuoD. Ye and F. Zhou, Regularity of the extremal solution for some elliptic problems with singular nonlinearity and advection, Journal of Differential Equations, 251 (2011), 2082-2099.  doi: 10.1016/j.jde.2011.07.011.  Google Scholar

[24]

H. C. Nathanson and R. A. Wickstrom, A Resonant gate silicone surface transistor with high Q band pass properties, Applied Physics Letters, 7 (1965), 84-86.   Google Scholar

[25]

H. C. Nathanson, W. E. Newell and R. A. Wickstrom, et al, The resonant gate transistor, IEEE Transactions on Electron Devices, 14 (1967), 117–133. Google Scholar

[26]

J. M. Ortega and W. C. Rheinboldt, Iterative Solution of Nonlinear Equations in Several Variables, Society for Industrial and Applied Mathematics, 2000. doi: 10.1137/1.9780898719468.  Google Scholar

[27]

J. A. Pelesko and D. H. Bernstein, Modeling MEMS and NEMS, Chapman & Hall/CRC, Boca Raton, FL, 2003.  Google Scholar

[28]

J. I. SiddiqueR. Deaton and E. Sabo, An experimental investigation of the theory of electrostatic deflections, Journal of Electrostatics, 69 (2011), 1-6.   Google Scholar

[29]

D. Ye and F. Zhou, A generalized two dimensional Emden-Fowler equation with exponential nonlinearity, Calculus of Variations and Partial Differential Equations, 13 (2001), 141-158.  doi: 10.1007/PL00009926.  Google Scholar

show all references

References:
[1]

E. L. Allgower and K. Georg, Continuation and path following, Acta Numerica, 2 (1993), 1-64.   Google Scholar

[2]

E. L. Allgower and K. Georg, Numerical Continuation Methods: An Introduction, Springer Series in Computational Mathematics, 13. Springer-Verlag, Berlin, 1990. doi: 10.1007/978-3-642-61257-2.  Google Scholar

[3]

J. Baranger and M. Duc-Jacquet, Matrices tridiagonales symétriques et matrices factorisables, Revue Française d'Informatique et de Recherche 0pérationnelle. Série Rouge, 5 (1971), 61-66.   Google Scholar

[4]

A. Ben-Israel, A Newton-Raphson method for the solution of systems of equations, Journal of Mathematical Analysis and Applications, 15 (1966), 243-252.  doi: 10.1016/0022-247X(66)90115-6.  Google Scholar

[5]

A. Ben-Israel and T. N. E. Greville, Generalized Inverses: Theory and Applications, Springer Science & Business Media, 2003.  Google Scholar

[6]

J. Bryzek, S. Roundy and B. Bircumshaw, et al, Marvelous MEMS, IEEE Circuits and Devices Magazine, 22 (2006), 8–28. Google Scholar

[7]

T. Cazenave, An Introduction to Semilinear Elliptic Equations, Editora do Instituto de Matem tica, Universidade Federal do Rio de Janeiro, Rio de Janeiro, 2006. Google Scholar

[8]

C. Cowan, P. Esposito and N. Ghoussoub, et al, The critical dimension for a fourth order elliptic problem with singular nonlinearity, Archive for Rational Mechanics and Analysis, 198 (2010), 763–787. doi: 10.1007/s00205-010-0367-x.  Google Scholar

[9]

P. Esposito, N. Ghoussoub and Y. Guo, Mathematical Analysis of Partial Differential Equations Modeling Electrostatic MEMS, American Mathematical Society, 2010. doi: 10.1090/cln/020.  Google Scholar

[10]

R. P. Feynman, There's plenty of room at the bottom, Engineering and Science, 23 (1960), 22-36.   Google Scholar

[11]

N. Ghoussoub and Y. Guo, On the partial differential equations of electrostatic MEMS devices: Stationary case, SIAM Journal on Mathematical Analysis, 38 (2007), 1423-1449.  doi: 10.1137/050647803.  Google Scholar

[12]

N. Ghoussoub and Y. Guo, On the partial differential equations of electrostatic MEMS devices Ⅱ: Dynamic case, NoDEA: Nonlinear Differential Equations and Applications, 15 (2008), 115-145.  doi: 10.1007/s00030-007-6004-1.  Google Scholar

[13]

G. H. Golub and C. F. Van Loan, Matrix Computations, JHU Press, 4$^{nd}$ edition, 2013.  Google Scholar

[14]

S. B. Gueye, The exact formulation of the inverse of the tridiagonal matrix for solving the 1D Poisson equation with the finite difference method, Journal of Electromagnetic Analysis and Applications, 6 (2014), 303-308.   Google Scholar

[15]

J. S. Guo, On the quenching behavior of the solution of a semilinear parabolic equation, Journal of Mathematical Analysis and Applications, 151 (1990), 58-79.  doi: 10.1016/0022-247X(90)90243-9.  Google Scholar

[16]

J. S. Guo, On the quenching rate estimate, Quarterly of Applied Mathematics, 49 (1991), 747-752.  doi: 10.1090/qam/1134750.  Google Scholar

[17]

Y. Guo, On the partial differential equations of electrostatic MEMS devices Ⅲ: Refined touchdown behavior, Journal of Differential Equations, 244 (2008), 2277-2309.  doi: 10.1016/j.jde.2008.02.005.  Google Scholar

[18]

Y. Guo, Global solutions of singular parabolic equations arising from electrostatic MEMS, Journal of Differential Equations, 245 (2008), 809-844.  doi: 10.1016/j.jde.2008.03.012.  Google Scholar

[19]

Y. GuoZ. Pan and M. J. Ward, Touchdown and pull-in voltage behavior of a MEMS device with varying dielectric properties, SIAM Journal on Applied Mathematics, 66 (2005), 309-338.  doi: 10.1137/040613391.  Google Scholar

[20]

T. Horiuchi and P. Kumlin, On the minimal solution for quasilinear degenerate elliptic equation and its blow-up, Journal of Mathematics of Kyoto University, 44 (2004), 381-439.  doi: 10.1215/kjm/1250283558.  Google Scholar

[21]

H. A. Levine, Advances in quenching, Nonlinear Diffusion Equations and Their Equilibrium States, Birkhäuser Boston, 7 (1992), 319-346.   Google Scholar

[22]

F. Lin and Y. Yang, Nonlinear non-local elliptic equation modelling electrostatic actuation, Proceedings of the Royal Society of London A: Mathematical, Physical and Engineering Sciences. The Royal Society, 463 (2007), 1323-1337.  doi: 10.1098/rspa.2007.1816.  Google Scholar

[23]

X. LuoD. Ye and F. Zhou, Regularity of the extremal solution for some elliptic problems with singular nonlinearity and advection, Journal of Differential Equations, 251 (2011), 2082-2099.  doi: 10.1016/j.jde.2011.07.011.  Google Scholar

[24]

H. C. Nathanson and R. A. Wickstrom, A Resonant gate silicone surface transistor with high Q band pass properties, Applied Physics Letters, 7 (1965), 84-86.   Google Scholar

[25]

H. C. Nathanson, W. E. Newell and R. A. Wickstrom, et al, The resonant gate transistor, IEEE Transactions on Electron Devices, 14 (1967), 117–133. Google Scholar

[26]

J. M. Ortega and W. C. Rheinboldt, Iterative Solution of Nonlinear Equations in Several Variables, Society for Industrial and Applied Mathematics, 2000. doi: 10.1137/1.9780898719468.  Google Scholar

[27]

J. A. Pelesko and D. H. Bernstein, Modeling MEMS and NEMS, Chapman & Hall/CRC, Boca Raton, FL, 2003.  Google Scholar

[28]

J. I. SiddiqueR. Deaton and E. Sabo, An experimental investigation of the theory of electrostatic deflections, Journal of Electrostatics, 69 (2011), 1-6.   Google Scholar

[29]

D. Ye and F. Zhou, A generalized two dimensional Emden-Fowler equation with exponential nonlinearity, Calculus of Variations and Partial Differential Equations, 13 (2001), 141-158.  doi: 10.1007/PL00009926.  Google Scholar

Figure 1.  An idealized MEMS capacitor
Figure 2.  The branch of solutions $u(0)$ as a function of $\lambda$: (a) $f(x) = |2x|$; (b) $f(x)\equiv1$
Figure 3.  The branch of solutions $u(0, 0)$ as a function of $\lambda$:(a) $f(x, y) = \sqrt{x^2+y^2}$; (b) $\lambda = 10$, $u_{\lambda}$, $u_{\lambda^*}$, and $u^+_{\lambda}$
Figure 4.  The branch of solutions $u(0, 0)$ as a function of $\lambda$:(a) $f(x, y)\equiv1$; (b) $\lambda = 2.5$, $u_{\lambda}$, $u_{\lambda^*}$ and $u^+_{\lambda}$; (c) $\lambda = 1.6$, four corresponding solutions
Figure 5.  1D, $\tau$ = 0.01. (a) Semi-implicit scheme; (b) Implicit scheme; (c) Convergence: $error = \|u^n-u_{\lambda}\|$
Figure 6.  1D, $M = 199$, $f(x) = |2x|$. (a) $\tau = 0.01$, $\lambda = 4.0$, $u\_ini = $pointwise_ini; (b) $\tau = 0.01$, $\lambda = 4.0$, $u\_ini$ is nonsymmetric; (c) touchdown phenomenon: $\lambda$ = 4.45, $\tau$ = 0.001
Figure 7.  2D, $\lambda$ = 10.0, $f(x, y) = \sqrt{x^2+y^2}$, $\tau$ = 0.01, $M = 29$. (a) The global solution when $t = 100\tau$; (b) Semi-implicit scheme; (c) Implicit scheme; (d) Convergence
Figure 8.  2D, $\lambda$ = 10.0, $f(x, y) = \sqrt{x^2+y^2}$, $\tau$ = 0.01, $M = 29$. (a) Semi-implicit scheme; (b) Implicit scheme; (c) Convergence
Figure 9.  2D, $f(x, y) = \sqrt{x^2+y^2}$, touchdown phenomenon. (a) Global solution when $t = 683\tau$; (b) Section $y = 0$
Figure 10.  The main idea of the continuation method
[1]

Hawraa Alsayed, Hussein Fakih, Alain Miranville, Ali Wehbe. Finite difference scheme for 2D parabolic problem modelling electrostatic Micro-Electromechanical Systems. Electronic Research Announcements, 2019, 26: 54-71. doi: 10.3934/era.2019.26.005

[2]

Wolf-Jüergen Beyn, Janosch Rieger. The implicit Euler scheme for one-sided Lipschitz differential inclusions. Discrete & Continuous Dynamical Systems - B, 2010, 14 (2) : 409-428. doi: 10.3934/dcdsb.2010.14.409

[3]

Michele Coti Zelati. Remarks on the approximation of the Navier-Stokes equations via the implicit Euler scheme. Communications on Pure & Applied Analysis, 2013, 12 (6) : 2829-2838. doi: 10.3934/cpaa.2013.12.2829

[4]

Jian Su, Yinnian He. The almost unconditional convergence of the Euler implicit/explicit scheme for the three dimensional nonstationary Navier-Stokes equations. Discrete & Continuous Dynamical Systems - B, 2017, 22 (9) : 3421-3438. doi: 10.3934/dcdsb.2017173

[5]

Yuto Miyatake, Tai Nakagawa, Tomohiro Sogabe, Shao-Liang Zhang. A structure-preserving Fourier pseudo-spectral linearly implicit scheme for the space-fractional nonlinear Schrödinger equation. Journal of Computational Dynamics, 2019, 6 (2) : 361-383. doi: 10.3934/jcd.2019018

[6]

Haodong Yu, Jie Sun. Robust stochastic optimization with convex risk measures: A discretized subgradient scheme. Journal of Industrial & Management Optimization, 2017, 13 (5) : 0-0. doi: 10.3934/jimo.2019100

[7]

Tina Hartley, Thomas Wanner. A semi-implicit spectral method for stochastic nonlocal phase-field models. Discrete & Continuous Dynamical Systems - A, 2009, 25 (2) : 399-429. doi: 10.3934/dcds.2009.25.399

[8]

Xufeng Xiao, Xinlong Feng, Jinyun Yuan. The stabilized semi-implicit finite element method for the surface Allen-Cahn equation. Discrete & Continuous Dynamical Systems - B, 2017, 22 (7) : 2857-2877. doi: 10.3934/dcdsb.2017154

[9]

Xiaofeng Yang. Error analysis of stabilized semi-implicit method of Allen-Cahn equation. Discrete & Continuous Dynamical Systems - B, 2009, 11 (4) : 1057-1070. doi: 10.3934/dcdsb.2009.11.1057

[10]

Hector D. Ceniceros. A semi-implicit moving mesh method for the focusing nonlinear Schrödinger equation. Communications on Pure & Applied Analysis, 2002, 1 (1) : 1-18. doi: 10.3934/cpaa.2002.1.1

[11]

Hassan Belhadj, Mohamed Fihri, Samir Khallouq, Nabila Nagid. Optimal number of Schur subdomains: Application to semi-implicit finite volume discretization of semilinear reaction diffusion problem. Discrete & Continuous Dynamical Systems - S, 2018, 11 (1) : 21-34. doi: 10.3934/dcdss.2018002

[12]

Francesco C. De Vecchi, Andrea Romano, Stefania Ugolini. A symmetry-adapted numerical scheme for SDEs. Journal of Geometric Mechanics, 2019, 11 (3) : 325-359. doi: 10.3934/jgm.2019018

[13]

Jyoti Mishra. Analysis of the Fitzhugh Nagumo model with a new numerical scheme. Discrete & Continuous Dynamical Systems - S, 2020, 13 (3) : 781-795. doi: 10.3934/dcdss.2020044

[14]

Gábor Domokos, Domokos Szász. Ulam's scheme revisited: digital modeling of chaotic attractors via micro-perturbations. Discrete & Continuous Dynamical Systems - A, 2003, 9 (4) : 859-876. doi: 10.3934/dcds.2003.9.859

[15]

M. D. Todorov, C. I. Christov. Conservative numerical scheme in complex arithmetic for coupled nonlinear Schrödinger equations. Conference Publications, 2007, 2007 (Special) : 982-992. doi: 10.3934/proc.2007.2007.982

[16]

Yohan Penel. An explicit stable numerical scheme for the $1D$ transport equation. Discrete & Continuous Dynamical Systems - S, 2012, 5 (3) : 641-656. doi: 10.3934/dcdss.2012.5.641

[17]

Azmy S. Ackleh, Mark L. Delcambre, Karyn L. Sutton, Don G. Ennis. A structured model for the spread of Mycobacterium marinum: Foundations for a numerical approximation scheme. Mathematical Biosciences & Engineering, 2014, 11 (4) : 679-721. doi: 10.3934/mbe.2014.11.679

[18]

Helge Holden, Xavier Raynaud. A convergent numerical scheme for the Camassa--Holm equation based on multipeakons. Discrete & Continuous Dynamical Systems - A, 2006, 14 (3) : 505-523. doi: 10.3934/dcds.2006.14.505

[19]

Xinfu Chen, Bei Hu, Jin Liang, Yajing Zhang. Convergence rate of free boundary of numerical scheme for American option. Discrete & Continuous Dynamical Systems - B, 2016, 21 (5) : 1435-1444. doi: 10.3934/dcdsb.2016004

[20]

Matania Ben–Artzi, Joseph Falcovitz, Jiequan Li. The convergence of the GRP scheme. Discrete & Continuous Dynamical Systems - A, 2009, 23 (1&2) : 1-27. doi: 10.3934/dcds.2009.23.1

2018 Impact Factor: 0.545

Metrics

  • PDF downloads (66)
  • HTML views (428)
  • Cited by (0)

[Back to Top]